Blood Thinner Combos Risky for Heart Attack Patients

FRIDAY, Dec. 11 (HealthDay News) -- Heart attack patients face a higher risk of being admitted to the hospital for bleeding when they take more blood-thinning drugs, such as warfarin and aspirin, a new study has found.

The findings, based on an analysis of more than 40,000 Danish patients, were published online Dec. 10 in the journal The Lancet.

Doctors often prescribe combinations of drugs -- including aspirin, clopidogrel (Plavix) and vitamin K antagonists like warfarin (Coumadin) -- after a patient experiences a heart attack. But it's not clear whether the combinations are safe, the study authors noted.

The researchers looked at the effects of various regimens on patients who had their first heart attack between 2000 and 2005.

During an average of 16 months after their heart attack, 4.6 percent of the patients returned to the hospital because of bleeding or died with bleeding identified as the cause of death.

The annual incidence of bleeding was lowest among those who just took aspirin (2.6 percent) and highest among those who took clopidogrel plus a vitamin K antagonist (12.3 percent) or all three drugs (12 percent).

"In patients with first-time heart attack, all combinations of aspirin, clopidogrel and vitamin K antagonists are associated with increased risk of nonfatal and fatal bleeding, apart from monotherapy with a vitamin K antagonist, compared with aspirin alone," the study authors wrote.

"Increased risk of bleeding was proportional to the number of drugs used. Nonfatal bleeding is an independent predictor associated with increased risk of recurrent heart attack or death. We propose that treatment with triple therapy or dual therapy with clopidogrel plus vitamin K antagonist should be prescribed only after thorough individual risk assessment and careful consideration of the risk-benefit ratio," they concluded.

More information

The U.S. National Heart, Lung, and Blood Institute has more on heart attacks.

SOURCE: The Lancet, news release, Dec. 10, 2009

Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...